How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15700
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I gave m 1/4 of a Mucinex D. He's very agitated, Pacing,

Customer Question

I gave him 1/4 of a Mucinex D. He's very agitated
JA: I'll do all I can to help. What is wrong with the dog?
Customer: Pacing, panting, moving from place to place.
JA: Where does the dog seem to hurt?
Customer: No place. He just can't settle down for several hours
JA: Can you see anything that looks wrong or different?
Customer: Pacing, panting, shaking a little, unsettled.
JA: What is the dog's name and age?
Customer: Red he's a seven year old papillon
JA: What is the dog's name?
Customer: Red
JA: Is there anything else important you think the Veterinarian should know about Red?
Customer: He has diarrhea Bad but he isn't going constantly
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Customer: Just liquidy when he does go outside
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 3 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

How long ago did you give this?

How much does he weigh?

What was the milligrams of the Mucinex D?

Customer: replied 3 months ago.
8 hours
14 pounds
1200 milligrams gualfenisin
Customer: replied 3 months ago.
I gave him 1/4 of it.
Customer: replied 3 months ago.
It was in the Imodium box by mistake
Expert:  Dr. B. replied 3 months ago.

Thank you,

Can you confirm there is no pseudoephedrine in this?

Customer: replied 3 months ago.
Its just gualfenisin
Customer: replied 3 months ago.
Nothing else. It's time release
Customer: replied 3 months ago.
I gave him 1/4 pill
Expert:  Dr. B. replied 3 months ago.

Good, I am glad to hear it since pseudoephedrine is in most Mucinex D products and is very dangerous for dogs.

Still, this is an overdose for a dog this small and why we are seeing the signs we are.

Now if it has been 8 hours, we are at a point where he has fully absorbed the medication and our treatment focus has to be supportive (as its too late to block absorption). Just to note, you do not want to be giving him Imodium either as it has a very narrow safety margin and could actually cause sedation and neurological signs if used in a small dog like your lad. So, neither are safe for him.

That aside, we will need to monitor and keep him calm for the next 12-24 hours. We want to keep things quiet and dimly lit to avoid any neurological signs. As well, to help with the diarrhea and any stomach upset from this, we'd want to start a light/easily digestible diet. Examples you can use are cooked white rice with boiled chicken, boiled white fish, cottage cheese, or scrambled eggs (made with water and not milk). There are also OTC vet diets that can be used (ie Hill’s I/D or Royal Canin’s sensitivity) too. The aim of these diets is that they will be better tolerated/absorbed by the compromised gut. Therefore, it should get more nutrients in and result in less GI upset and less diarrhea. You can even add fiber to this (ie canned pumpkin) to bulk up his stools. As long as improvement is being seen, I usually advise continuing this until the signs are settled, and then weaning him slowly back to his normal diet.

Finally, as long as there is no blood in those stools, you can consider trying a pet safe anti-diarrheal. Avoid Imodium but you can choose a safe option like it Kaolin/Kaopectate (More Info/Dose @ This is available OTC at most pharmacies. Otherwise, Propectalin, Canikur, Fast Balance, and Protexin Pro-Fiber (all OTC at vets, pet stores, and even Amazon) would be another option. All will slow diarrhea and those last ones have the added bonus of providing support to the delicate good GI bacteria. So, these can be used as a short-term means of soothing his upset GI.

Overall, this is an overdose but this far on we are likely seeing the worst of his signs. So, we need to keep him calm, monitor, and use the above to properly address the diarrhea for him. Of course, any of those more severe signs and we'd want him urgently to his vet for fluids.

Please take care,

Dr. B.


If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Customer: replied 3 months ago.
Can you give me your curriculum vitae
Expert:  Dr. B. replied 3 months ago.

Hello again,

I am sorry but that is not something the website would allow me to distribute. If you are querying my professional background you can be assured that this has been vetted by the website before I started here years ago. You can find the verification information @

Dr. B.

Expert:  Dr. B. replied 3 months ago.

I'm just following up on our conversation about your pet. How is everything going?


Related Dog Veterinary Questions